NCLEX-style practice questions (RN): cram pack

Formula sheets, the key method steps for every topic and 40 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

Pediatric & critical-care dosing

Daily dose
mg/day = mg/kg/day × weight (kg)
Doses per day
number = 24 h / dosing interval (h)
Pounds to kilograms
kg = lb / 2.2
Infusion concentration
units/mL = units in bag / bag volume
Pump rate
mL/h = dose per hour / concentration
Titrated drip
mL/h = mcg/kg/min × kg × 60 / (mcg/mL)
Dose from pump rate
mcg/kg/min = mL/h × (mcg/mL) / (60 × kg)
Units
1 mg = 1000 mcg

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

2Practice problems

1.Nursing fundamentalsMedium

How long should each pass of oropharyngeal or tracheal suction usually last?

  1. AAbout 30–45 seconds
  2. BNo more than about 10–15 seconds
  3. CAbout one minute
  4. DAs long as secretions keep coming
2.Nursing fundamentalsHard

An 82-year-old takes nine regular medicines and has had two falls this month. What is the most useful next step?

  1. AAsk for a full medication review
  2. BAdvise the patient to stay in bed
  3. CAdd a sedative to help them rest
  4. DStop all the medicines straight away
3.Infection control & patient safetyMedium

What is the main aim of purposeful hourly rounding?

  1. ATo check pain, toileting, position and personal items before the patient needs to ask
  2. BTo count the patient’s medications every hour and check that none are missing
  3. CTo replace the need for a call light
  4. DTo wake the patient every hour to check orientation
4.Infection control & patient safetyHard

A patient on chemotherapy develops shingles over several areas on both sides of the body. Which precautions are needed?

  1. AStandard precautions only, with the lesions covered
  2. BContact precautions only, with gloves for dressing changes
  3. CAirborne and contact precautions until all lesions are crusted
  4. DDroplet precautions until the pain settles
5.Prioritization & delegationMedium

During START triage at a mass-casualty scene, a victim can walk to the designated area when asked. Which category is the victim given?

  1. AGreen (minor)
  2. BYellow (delayed)
  3. CRed (immediate)
  4. DBlack (expectant)
6.Prioritization & delegationHard

Four stable patients need routine morning care. To reduce the spread of infection, which patient should the nurse visit first?

  1. AA patient with neutropenia after chemotherapy
  2. BA patient with influenza on droplet precautions
  3. CA patient with C. difficile diarrhea
  4. DA patient with an MRSA wound infection
7.Clinical nursingMedium

A patient on insulin reports nightmares, night sweats and morning headaches. What should be suspected?

  1. AA urinary tract infection
  2. BHyperthyroidism
  3. CRaised intracranial pressure
  4. DNight-time hypoglycaemia
8.Clinical nursingHard

How should pain be assessed in a patient with advanced dementia who cannot describe it?

  1. ABy checking the blood pressure only
  2. BBy asking the patient to rate their pain on a numerical scale from 0 to 10
  3. CBy assuming the patient has no pain unless they are crying out or calling for help
  4. DWith an observational pain tool that scores facial expression, behaviour and body language
9.Lab values & electrolytesMedium

Why is a blood β-hydroxybutyrate level often preferred to a urine ketone dipstick in DKA?

  1. AIt shows the average ketone level over the past three months
  2. BIt is the only test that can measure glucose and ketones together
  3. CIt measures the main ketone in DKA, and the dipstick may miss it
  4. DThe urine dipstick only detects ketones in people without diabetes
10.Lab values & electrolytesHard

A patient with sepsis has the following new results. Which set best shows organ dysfunction?

  1. APlatelets 70 × 10³/µL, creatinine doubled, bilirubin raised
  2. BWBC 11.5 × 10³/µL, potassium 4.2 mEq/L, albumin 3.8 g/dL
  3. CCalcium 9.4 mg/dL, phosphate 3.5 mg/dL, magnesium 1.9 mEq/L
  4. DHemoglobin 12.5 g/dL, sodium 138 mEq/L, glucose 105 mg/dL
11.PharmacologyMedium

How does heparin produce its anticoagulant effect?

  1. AIt irreversibly inhibits platelet COX-1
  2. BIt enhances antithrombin, which inactivates thrombin and factor Xa
  3. CIt breaks down fibrin in existing clots
  4. DIt blocks the vitamin K-dependent synthesis of clotting factors in the liver
12.PharmacologyHard

A breastfeeding mother needs a mild analgesic. Which drug is generally considered compatible with breastfeeding?

  1. APethidine (meperidine)
  2. BParacetamol (acetaminophen)
  3. CCodeine (as co-codamol)
  4. DAspirin
13.Med-surg: cardiovascular & respiratoryMedium

A patient on ramipril is to start sacubitril/valsartan for heart failure. What is the key safety point?

  1. AThe ACE inhibitor must be stopped first, with a gap before starting
  2. BThe ACE inhibitor dose should be doubled during the change
  3. CSacubitril/valsartan is safe to start on the same morning
  4. DBoth drugs should be taken together each day for the best effect
14.Med-surg: cardiovascular & respiratoryHard

During CPR on an adult, a nurse notices a colleague compressing at about 140/min and leaning on the chest between compressions. Which correction is most appropriate?

  1. AStop compressions until a pulse is felt
  2. BSpeed up to about 160/min to improve the blood flow
  3. CPress more gently, to a depth of about 2 cm
  4. DSlow to 100–120/min and allow full chest recoil
15.Med-surg: neuro, endocrine & renalMedium

Why is IV calcium gluconate given in severe hyperkalaemia?

  1. AIt moves potassium into the cells
  2. BIt protects the heart from arrhythmias
  3. CIt binds potassium in the gut
  4. DIt removes potassium through the kidneys
16.Med-surg: neuro, endocrine & renalHard

A student has fever, a severe headache, a spreading non-blanching rash and a BP of 85/50 mmHg. A lumbar puncture is planned. What is the priority?

  1. AWait until after the lumbar puncture before giving antibiotics
  2. BArrange a CT scan of the head before any treatment
  3. CGive paracetamol (acetaminophen) and recheck observations in an hour
  4. DGive IV antibiotics at once and start sepsis treatment
17.Med-surg: GI, perioperative & oncologyMedium

Which is a usual benefit of laparoscopic over open abdominal surgery?

  1. ANo need for a general anaesthetic ever
  2. BLess pain and a shorter hospital stay
  3. CNo risk of any complications at all
  4. DLarger wounds that heal faster
18.Med-surg: GI, perioperative & oncologyHard

A patient with gastric outlet obstruction has vomited repeatedly for several days. Which blood picture is most likely?

  1. ALow chloride, low potassium and metabolic alkalosis
  2. BHigh calcium, high sodium and respiratory acidosis
  3. CNormal electrolytes with respiratory alkalosis
  4. DHigh chloride, high potassium and metabolic acidosis
19.Maternity & obstetric nursingMedium

A newborn has a cleft lip and palate. Which feeding approach is most appropriate?

  1. ASpecial teats and an upright position
  2. BFeeding only with a spoon from birth
  3. CWithholding feeds until surgery
  4. DFeeding lying flat on the back
20.Maternity & obstetric nursingHard

A woman at 36 weeks has a positive syphilis test confirmed for the first time. What should the nurse expect?

  1. ANo treatment until after the birth
  2. BOnly the partner needs to be treated
  3. CTermination of the pregnancy is required
  4. DPenicillin now and assessment of the baby at birth
21.Pediatric nursingMedium

An infant with heart failure is treated with furosemide. Which blood result is most important to monitor?

  1. ASerum bilirubin
  2. BSerum potassium
  3. CPlatelet count
  4. DSerum amylase and lipase
22.Pediatric nursingHard

A healthy 12-month-old has a mild fever and fussiness the evening after receiving vaccines. The parent asks if future vaccines should be stopped. What is the correct answer?

  1. AYes; the child should never receive vaccines again
  2. BThe child should take antibiotics before every future vaccine to stop the fever and fussiness from happening again
  3. CYes; any reaction means the child is allergic
  4. DNo; mild fever and fussiness are common, expected reactions and are not a reason to stop vaccination
23.Mental health nursingMedium

A woman calls the emergency department after a sexual assault an hour ago. What advice helps to preserve forensic evidence?

  1. APut all clothing in a sealed plastic bag
  2. BShower and wash her clothes before coming in, so she feels cleaner
  3. CAvoid showering or changing clothes, and bring any clothing already removed in a paper bag
  4. DWait a few days at home until she feels ready to talk before seeking any medical care or forensic examination
24.Mental health nursingHard

A community nurse visits an older woman with hoarding disorder whose home is so cluttered that the exits are blocked. What is the most appropriate approach?

  1. AWork with her to clear the exits first, then agree a gradual plan together
  2. BArrange for the whole house to be cleared while she is out
  3. CIgnore the clutter, because it is her own home
  4. DTell her that she will be evicted unless everything is thrown away today
25.Nursing math & unit conversionsMedium
0.31714 mL? mLround to 0.01 mL

Practice exercise (made-up values, not clinical guidance). A dose calculation for a small injection gives 0.31714 mL. The rule in this exercise is that volumes below 1 mL are rounded to the nearest hundredth of a mL. What value x do you record?

0.31714 mL
x = mL
26.Nursing math & unit conversionsHard
1½ tsp? mL1 cup? mL½ tbsp? mL2 fl oz? mLΣ = ? mL

Practice exercise (made-up values, not clinical guidance). During a shift a patient takes 1½ tsp of cough syrup, 1 cup of tea, ½ tbsp of liquid supplement, 2 fl oz of juice. Using the equivalents given, find the total oral intake V in mL.

1 tsp = 5 mL1 cup = 8 fl oz = 240 mL1 tbsp = 15 mL1 fl oz = 30 mL
V = mL
27.Dosage calculationsMedium
024681010 mL

A child weighing 40 kg is prescribed 2 mg/kg of a drug. The stock solution contains 40 mg/mL. Draw up the dose: what volume V do you give?

40 kg2 mg/kg40 mg/mL
V = mL
28.Dosage calculationsHard
00.10.20.30.40.50.60.70.80.911 mL

The prescription is 1.28 mg. The ampoule contains 4000 micrograms per mL. Draw up the dose in the 1 mL syringe: what volume V do you give?

1.28 mg4000 mcg/mL
V = mL
29.IV infusion ratesMedium
390 mLleft? mL/h8 h left

500 mL was ordered over 12 hours. After 4 hours you find that 390 mL is still in the bag, and the order must still finish on time. To what rate R in mL/h must the pump be reset?

500 mL / 12 hafter 4 h: 390 mL
R = mL/h
30.IV infusion ratesHard
1260 mLleft? mL/h4 h left

1500 mL was ordered over 6 hours. After 2 hours you find that 1260 mL is still in the bag, and the order must still finish on time. By what percentage Δ must the original pump rate be increased?

1500 mL / 6 hafter 2 h: 1260 mL
Δ = %
31.Pediatric & critical-care dosingMedium
heparin 5 000 units/mL80 units/kg · 85 kg → V = ? mL

Practice exercise (made-up values, not clinical guidance). A practice protocol calls for a heparin bolus of 80 units/kg for a patient who weighs 85 kg. The vial contains 5 000 units/mL. What volume V do you draw up? Round to one decimal place.

80 units/kg85 kg5 000 units/mL
V = mL
32.Pediatric & critical-care dosingHard
500 mg250 mLdobutamine17 mL/h101 kg? mcg/kg/min

Practice exercise (made-up values, not clinical guidance). A dobutamine infusion of 500 mg in 250 mL runs at 17 mL/h. The patient weighs 101 kg. What dose D in mcg/kg/min is the patient receiving? Round to one decimal place.

500 mg/250 mL17 mL/h101 kg
D = mcg/kg/min
33.IV fluids & fluid balanceMedium
IntakeOutput12-hour shiftjelly100 mLjuice150 mLice chips200 mLIV infusion100 mL/h × 12 hIV antibiotic2 × 50 mLurine275 mLurine325 mLurine475 mLurine350 mLwound drain120 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 12-hour shift. The IV infusion ran at the rate shown for the whole shift. Find the total intake I in mL. Count ice chips as half their volume.

jelly: 100 mLjuice: 150 mLice chips: 200 mLIV infusion: 100 mL/h × 12 hIV antibiotic: 2 × 50 mL
I = mL
34.IV fluids & fluid balanceHard
500 mL250 mL infused100 mL/h07:00t = ? h

Practice exercise (made-up values, not clinical guidance). A 500 mL bag runs by pump at 100 mL/h. At 07:00, 250 mL have already been infused. How many hours t until the bag is empty? Round to one decimal place.

500 mL250 mL infused100 mL/h
t = h
35.Clinical assessment scoresMedium
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 20/min, SpO₂ 99% on room air, blood pressure 150/90 mmHg, pulse 50/min, alert, temperature 36.5 °C. What is the NEWS2 total score?

RR 20SpO₂ 99%airSBP 150HR 50AT 36.5 °C
NEWS2 =
36.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 18/min, SpO₂ 96% on room air, blood pressure 142/86 mmHg, pulse 58/min, newly confused, temperature 37.4 °C. Which clinical risk group does the patient fall into? Click it.

RR 18SpO₂ 96%airSBP 142HR 58CT 37.4 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high
37.Arterial blood gas interpretationMedium

Practice values: Na⁺ 141 mmol/L, glucose 18.1 mmol/L and urea 17.7 mmol/L. Calculate the serum osmolality Osm = 2·Na⁺ + glucose + urea to the nearest whole number.

Na⁺ 141 mmol/Lglucose 18.1 mmol/Lurea 17.7 mmol/L
Osm = mOsm/kg
38.Arterial blood gas interpretationHard

A practice gas shows a metabolic alkalosis with HCO₃⁻ 34 mmol/L. Use expected PaCO₂ = 0.7·HCO₃⁻ + 21 to find the expected PaCO₂.

HCO₃⁻ 34 mmol/L
PaCO₂ = mmHg
39.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mV

Measure the QT interval and the R–R interval on this regular lead II strip, then calculate the rate-corrected QTc with Fridericia’s formula QTc = QT/∛RR (both in seconds). Give the answer in seconds to three decimals.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
QTc = s
40.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVventricular paced rhythmsinus rhythm with wide QRSdual-chamber (AV) paced rhythmthird-degree (complete) AV block

This patient has a pacemaker. Interpret the lead II strip. Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1ventricular paced rhythm
  2. 2sinus rhythm with wide QRS
  3. 3dual-chamber (AV) paced rhythm
  4. 4third-degree (complete) AV block

3Solutions

1.Nursing fundamentals

Answer: B · No more than about 10–15 seconds

Why this is the answer

Suction removes oxygen as well as secretions. Keeping passes short, oxygenating as needed and watching SpO₂ reduces hypoxia and airway trauma.

Answer

B · No more than about 10–15 seconds
2.Nursing fundamentals

Answer: A · Ask for a full medication review

Why this is the answer

Polypharmacy increases the risk of falls, side effects and interactions in older adults. A review by the prescriber or pharmacist can stop or adjust medicines safely.

Answer

A · Ask for a full medication review
3.Infection control & patient safety

Answer: A · To check pain, toileting, position and personal items before the patient needs to ask

Why this is the answer

Regular, planned rounding that addresses pain, toileting, positioning and possessions within reach reduces falls and call-light use. The call light stays within reach as well.

Answer

A · To check pain, toileting, position and personal items before the patient needs to ask
4.Infection control & patient safety

Answer: C · Airborne and contact precautions until all lesions are crusted

Why this is the answer

Lesions over several areas on both sides mean disseminated zoster, which can spread through the air like chickenpox. Airborne and contact precautions are used until all lesions are dry and crusted. Localized zoster in an immunocompromised patient also needs airborne and contact precautions, but only until dissemination is ruled out.

Answer

C · Airborne and contact precautions until all lesions are crusted
5.Prioritization & delegation

Answer: A · Green (minor)

Why this is the answer

Victims who can walk are tagged green and directed away first. They are reassessed later, because some may have injuries that get worse.

Answer

A · Green (minor)
6.Prioritization & delegation

Answer: A · A patient with neutropenia after chemotherapy

Why this is the answer

When urgency is equal, the nurse cares for the most vulnerable patient first and patients with transmissible infections last. This lowers the risk of carrying organisms to an immunocompromised patient.

Answer

A · A patient with neutropenia after chemotherapy
7.Clinical nursing

Answer: D · Night-time hypoglycaemia

Why this is the answer

Nocturnal hypoglycaemia can cause sweating, restless sleep, nightmares and morning headache. Checking glucose overnight and reviewing insulin doses can confirm and correct it.

Answer

D · Night-time hypoglycaemia
8.Clinical nursing

Answer: D · With an observational pain tool that scores facial expression, behaviour and body language

Why this is the answer

Observational tools such as PAINAD or the Abbey Pain Scale help assess pain in people who cannot self-report. Family and carers can describe changes in usual behaviour.

Answer

D · With an observational pain tool that scores facial expression, behaviour and body language
9.Lab values & electrolytes

Answer: C · It measures the main ketone in DKA, and the dipstick may miss it

Why this is the answer

In DKA, β-hydroxybutyrate is the main ketone, but most urine dipsticks detect acetoacetate, so they can underestimate ketosis. Blood β-hydroxybutyrate gives a current value that is also useful to monitor recovery.

Answer

C · It measures the main ketone in DKA, and the dipstick may miss it
10.Lab values & electrolytes

Answer: A · Platelets 70 × 10³/µL, creatinine doubled, bilirubin raised

Why this is the answer

In sepsis, falling platelets (coagulation), a rising creatinine (kidney) and a raised bilirubin (liver) show organ dysfunction, which indicates severe disease. The other sets are normal or near normal.

Answer

A · Platelets 70 × 10³/µL, creatinine doubled, bilirubin raised
11.Pharmacology

Answer: B · It enhances antithrombin, which inactivates thrombin and factor Xa

Why this is the answer

Heparin binds antithrombin and greatly accelerates its inactivation of thrombin and factor Xa. Low-molecular-weight heparins act mainly on factor Xa.

Answer

B · It enhances antithrombin, which inactivates thrombin and factor Xa
12.Pharmacology

Answer: B · Paracetamol (acetaminophen)

Why this is the answer

Paracetamol passes into milk in small amounts and is widely regarded as safe. Codeine can cause dangerous opioid levels in babies of ultra-rapid metaboliser mothers, aspirin carries a Reye's risk and pethidine's metabolite accumulates in infants.

Answer

B · Paracetamol (acetaminophen)
13.Med-surg: cardiovascular & respiratory

Answer: A · The ACE inhibitor must be stopped first, with a gap before starting

Why this is the answer

Combining an ACE inhibitor with sacubitril/valsartan greatly increases the risk of angioedema. The ACE inhibitor is stopped and a washout period (usually 36 hours) is observed before starting. Blood pressure, potassium and renal function are monitored.

Answer

A · The ACE inhibitor must be stopped first, with a gap before starting
14.Med-surg: cardiovascular & respiratory

Answer: D · Slow to 100–120/min and allow full chest recoil

Why this is the answer

High-quality adult CPR uses a rate of 100–120/min, a depth of 5–6 cm, full recoil after each compression and minimal interruptions. Leaning prevents the chest from re-expanding, so the heart fills less. Compressors should swap about every 2 minutes to avoid fatigue.

Answer

D · Slow to 100–120/min and allow full chest recoil
15.Med-surg: neuro, endocrine & renal

Answer: B · It protects the heart from arrhythmias

Why this is the answer

Calcium stabilises the cardiac cell membrane and reduces the risk of arrhythmias within minutes. It does not change the potassium level, so other treatments are needed to shift and remove potassium.

Answer

B · It protects the heart from arrhythmias
16.Med-surg: neuro, endocrine & renal

Answer: D · Give IV antibiotics at once and start sepsis treatment

Why this is the answer

Meningococcal septicaemia can kill within hours. Antibiotics must not be delayed for a lumbar puncture or scan. Fluids and other sepsis care are started, and a lumbar puncture is often unsafe in a shocked patient.

Answer

D · Give IV antibiotics at once and start sepsis treatment
17.Med-surg: GI, perioperative & oncology

Answer: B · Less pain and a shorter hospital stay

Why this is the answer

Smaller incisions usually mean less pain, faster mobilisation, fewer wound complications and shorter stays. There are still risks, including injury to organs and shoulder-tip pain from the gas.

Answer

B · Less pain and a shorter hospital stay
18.Med-surg: GI, perioperative & oncology

Answer: A · Low chloride, low potassium and metabolic alkalosis

Why this is the answer

Loss of gastric acid causes a hypochloraemic metabolic alkalosis. Hypokalaemia follows from vomiting and kidney potassium loss as the body tries to save volume. Treatment includes IV saline with potassium.

Answer

A · Low chloride, low potassium and metabolic alkalosis
19.Maternity & obstetric nursing

Answer: A · Special teats and an upright position

Why this is the answer

Babies with a cleft palate often need specialised bottles or teats, an upright feeding position, frequent burping and support from a cleft team. Some babies with a cleft lip only can breastfeed.

Answer

A · Special teats and an upright position
20.Maternity & obstetric nursing

Answer: D · Penicillin now and assessment of the baby at birth

Why this is the answer

Syphilis is treated with penicillin in pregnancy, which also treats the fetus and prevents congenital syphilis. The partner is tested and treated, and the newborn is assessed and followed up.

Answer

D · Penicillin now and assessment of the baby at birth
21.Pediatric nursing

Answer: B · Serum potassium

Why this is the answer

Furosemide causes loss of potassium in the urine. Low potassium can cause arrhythmias and increases the risk of digoxin toxicity, so potassium is checked regularly.

Answer

B · Serum potassium
22.Pediatric nursing

Answer: D · No; mild fever and fussiness are common, expected reactions and are not a reason to stop vaccination

Why this is the answer

Mild fever, fussiness and local soreness are common after vaccination and settle within a day or two. Only severe reactions such as anaphylaxis are contraindications. Parents can be told how to manage mild symptoms and when to seek help.

Answer

D · No; mild fever and fussiness are common, expected reactions and are not a reason to stop vaccination
23.Mental health nursing

Answer: C · Avoid showering or changing clothes, and bring any clothing already removed in a paper bag

Why this is the answer

Not washing, changing or eating where possible helps keep evidence. Paper bags are used because plastic traps moisture and can degrade biological evidence. Her medical needs and choices remain the priority.

Answer

C · Avoid showering or changing clothes, and bring any clothing already removed in a paper bag
24.Mental health nursing

Answer: A · Work with her to clear the exits first, then agree a gradual plan together

Why this is the answer

Forced clear-outs cause great distress and the clutter usually returns. Collaborative, gradual work focusing first on safety, such as fire exits and fall risks, with involvement of relevant services, is more effective.

Answer

A · Work with her to clear the exits first, then agree a gradual plan together
25.Nursing math & unit conversions

Answer: x = 0.32 mL

Rounding: look at the digit just after the place you round to: 5 or more rounds up, 4 or less leaves the digit as it is. Round only the final answer, never the steps. Typical exam rules: volumes of 1 mL or more to the nearest tenth, volumes below 1 mL to the nearest hundredth, drip rates to whole drops and weights to one decimal place; always follow the rule the question states.

Digit in the hundredths place

0.31714 → 1

Only the next digit decides

0.31714 → 7
7 is 5 or more, so round 1 up.
The digits after it (14) are ignored: round once, never step by step.

Round

x = 0.32 mL

Answer

x = 0.32 mL
26.Nursing math & unit conversions

Answer: V = 315 mL

Household measures and weight: nursing exams use rounded equivalents: 1 teaspoon (tsp) = 5 mL, 1 tablespoon (tbsp) = 15 mL = 3 tsp, 1 fluid ounce (fl oz) = 30 mL = 2 tbsp, and 1 cup = 8 fl oz = 240 mL. For weight, 1 kg = 2.2 lb and 1 lb = 16 oz; for length, 1 inch = 2.54 cm. Set the conversion up so that the unit you do not want cancels out.

Each item in mL

1½ tsp = 1.5·5 = 7.5 mL
1 cup = 1·240 = 240 mL
½ tbsp = 0.5·15 = 7.5 mL
2 fl oz = 2·30 = 60 mL

Add

V = 7.5 + 240 + 7.5 + 60 = 315 mL

Answer

V = 315 mL
27.Dosage calculations

Answer: V = 2 mL

Drawing up a dose: volume = (prescribed dose/stock strength) × stock volume. Convert to the same units first, then check that the volume fits the syringe and lands on one of its graduations.

Dose from body weight

D = 2·40 = 80 mg

Volume

V = 80/40 = 2 mL

On the syringe

On this 10 mL syringe every small line is 0.2 mL.

Answer

V = 2 mL
28.Dosage calculations

Answer: V = 0.32 mL

Drawing up a dose: volume = (prescribed dose/stock strength) × stock volume. Convert to the same units first, then check that the volume fits the syringe and lands on one of its graduations.

Same units

1.28 mg = 1280 mcg

Volume

V = 1280/4000 = 0.32 mL

Answer

V = 0.32 mL
29.IV infusion rates

Answer: R = 48.75 mL/h

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Original rate

500/12 = 41.67 mL/h

New rate

R = 390/8 = 48.75 mL/h

Answer

R = 48.75 mL/h

Many hospitals allow such an adjustment up to 25% without a new order; check local policy.

30.IV infusion rates

Answer: Δ = 26 %

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Original rate

1500/6 = 250 mL/h

New rate

R = 1260/4 = 315 mL/h

Percentage change

Δ = (315 − 250)/250·100% = 26%

Answer

Δ = 26%

This is more than a 25% increase: most hospitals require you to contact the prescriber instead of catching up, and to assess the patient for fluid overload.

31.Pediatric & critical-care dosing

Answer: V = 1.4 mL

Heparin and insulin infusions: concentration = units in the bag/bag volume (units/mL). Pump rate (mL/h) = units per hour/concentration, and units per hour = mL/h × concentration. For a weight-based order, units/h = units/kg/h × weight first. A bolus volume = units needed/vial strength. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Units needed

80·85 = 6 800 units

Volume

V = 6800/5000 = 1.36 ≈ 1.4 mL

Answer

V = 1.4 mL
32.Pediatric & critical-care dosing

Answer: D = 5.6 mcg/kg/min

Titrated drips: first find the concentration in mcg/mL (mg × 1000/mL). For a weight-based order, mcg/min = mcg/kg/min × weight. Then mL/h = mcg/min × 60/concentration. Working backwards, mcg/kg/min = mL/h × concentration/(60 × weight). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Concentration

500 000/250 = 2000 mcg/mL

Micrograms per minute

17·2000 = 34000 mcg/h
34000/60 = 566.7 mcg/min

Per kilogram

D = 566.7/101 = 5.611 ≈ 5.6 mcg/kg/min

Answer

D = 5.6 mcg/kg/min
33.IV fluids & fluid balance

Answer: I = 1650 mL

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Add the intake

oral: 100 + 150 = 250 mL
ice chips: 200/2 = 100 mL
IV infusion: 100·12 = 1200 mL
IV antibiotic: 2·50 = 100 mL
I = 1650 mL

Answer

I = 1650 mL
34.IV fluids & fluid balance

Answer: t = 2.5 h

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Volume left

500 − 250 = 250 mL

Time

t = 250/100 = 2.5 h

Answer

t = 2.5 h

That is about 2 h 30 min, so the bag runs out at about 09:30.

35.Clinical assessment scores

Answer: NEWS2 = 1

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 20/min → 0
SpO₂ 99% → 0
on air → 0
SBP 150 mmHg → 0
HR 50/min → 1
alert (A) → 0
T 36.5 °C → 0

Add

NEWS2 = 0 + 0 + 0 + 0 + 1 + 0 + 0 = 1

Answer

NEWS2 = 1
36.Clinical assessment scores

Answer: low–medium

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 18/min → 0
SpO₂ 96% → 0
on air → 0
SBP 142 mmHg → 0
HR 58/min → 0
newly confused (C) → 3
T 37.4 °C → 0

Total and red scores

NEWS2 = 0 + 0 + 0 + 0 + 0 + 3 + 0 = 3
At least one parameter scores 3.

Risk group

low–medium

Answer

low–medium

A single score of 3 needs an urgent review even when the total is low.

37.Arterial blood gas interpretation

Answer: Osm = 318 mOsm/kg

Derived values: calculated serum osmolality is 2·Na⁺ + glucose + urea with all values in mmol/L (2·Na⁺ + glucose/18 + BUN/2.8 with glucose and BUN in mg/dL); normal is about 275–295 mOsm/kg. The P/F ratio is PaO₂ divided by FiO₂ as a fraction. The alveolar oxygen pressure is PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 mmHg at sea level, and the A–a gradient is PAO₂ − PaO₂.

Calculated osmolality

Osm = 2·141 + 18.1 + 17.7 = 317.8 ≈ 318 mOsm/kg

Answer

Osm = 318 mOsm/kg
38.Arterial blood gas interpretation

Answer: PaCO₂ = 44.8 mmHg

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Expected PaCO₂

0.7·34 + 21 = 44.8 mmHg

Answer

PaCO₂ = 44.8 mmHg

The rise has a limit: PaCO₂ rarely goes above about 55 mmHg from compensation alone.

39.ECG rhythm strip interpretation

Answer: QTc = 0.395 s

QT and QTc: the QT interval runs from the start of the QRS complex to the end of the T wave. It shortens as the heart rate rises, so it is corrected for rate with the R–R interval in seconds: Bazett QTc = QT/√RR and Fridericia QTc = QT/∛RR. Bazett is the formula most textbooks use; it over-corrects at fast rates, where Fridericia is preferred. Limits differ between references: a QTc above about 0.45 s in men or 0.46 s in women is usually called prolonged, and above 0.50 s markedly prolonged.

Measure

QT = 10 × 0.04 = 0.40 s
RR = 26 × 0.04 = 1.04 s

Fridericia’s formula

QTc = 0.40/∛1.04 = 0.40/1.013 = 0.395 s

Answer

QTc = 0.395 s

Within the usual limits (about 0.45 s for men, 0.46 s for women). (395 ms)

40.ECG rhythm strip interpretation

Answer: ventricular paced rhythm

Paced rhythms: a pacemaker impulse shows as a narrow vertical pacing spike. After a ventricular spike the QRS is wide (0.12 s or more), because the impulse spreads from the lead through the muscle instead of the conduction system; with right-ventricular pacing it is often mostly negative in lead II. A spike before each P wave means atrial pacing, and a dual-chamber (AV) pacemaker shows an atrial spike and a P wave, then, after the programmed AV delay, a ventricular spike and a wide QRS. Capture means every spike is followed by a depolarisation. Failure to capture is a spike without a P wave or QRS after it; failure to sense (spikes that ignore the patient’s own beats) and failure to pace (no spike when one is due) are the other classic malfunctions.

Five steps

1. Rate: R–R = 24 small boxes, 1500 ÷ 24 ≈ 63 per minute.
2. Rhythm: regular, every R–R is 0.96 s.
3. P waves: none visible; a sharp pacing spike comes just before every QRS.
4. PR interval: not measurable.
5. QRS: 0.14 s, wide, and every spike is followed by a QRS (capture).

Interpretation

ventricular paced rhythm

Answer

ventricular paced rhythm

The paced QRS is wide by nature; do not call it a bundle branch block or a ventricular rhythm.

ExamProblems · examproblems.com/courses/nclex-rn-practice-questions